Kansas, 2014

High Wind in Kansas, January 26, 2014

January 26, 2014 · NWS GID · 1 event in 1 county or zone

This wind event was due to an Alberta Clipper, diving from North Dakota into the Great Lakes. The associated cold front moved through late this Sunday afternoon, and the pressure gradient was tight between the 990 mb low and the 1040 mb high over Alberta and Saskatchewan.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This wind event was due to an Alberta Clipper, diving from North Dakota into the Great Lakes. The associated cold front moved through late this Sunday afternoon, and the pressure gradient was tight between the 990 mb low and the 1040 mb high over Alberta and Saskatchewan. Ahead of the front, the pressure gradient was weak. With the rapidly rising pressure and the burst of deeper mixing during peak heating, the increase in winds was dramatic and even sudden at some locations. A squall was even reported at some automated observing stations. This was a tremendously cold, dense air mass enveloping the region. High temperatures on this date were in the 50s, but the following day, highs were only in the teens. Peak wind gusts of 45 to 57 mph were widespread across North Central Kansas. The maximum gust measured was 60 mph at the Beloit airport. Sustained winds even exceeded 40 mph, in some locations, but only for a brief time. The initial burst of winds produced blowing dust over portions of North Central Kansas, reducing the visibility to below 3 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 26, 4:08 PM CST, 52 minutes earlier.

Area forecast discussion, Jan 26, 4:08 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CST SUN JAN 26 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 404 PM CST SUN JAN 26 2014

SATELLITE IMAGERY SHOWING AN AREA OF UPPER LEVEL LOW PRESSURE
SPINNING NEAR THE HUDSON BAY...WITH AN ASSOCIATED LOBE OF ENERGY
ROTATING AROUND IT...CURRENTLY SWINGING THROUGH THE DAKOTAS AND
INTO THE CENTRAL PLAINS. WITH THAT DISTURBANCE AND AN UPPER
LEVEL JET STREAK SET UP ACROSS THE REGION...SEEING SOME LIGHT
RA/SN SHOWERS MAKING THEIR WAY SOUTH THROUGH WRN/CENTRAL PORTIONS
OF NEB. AS EXPECTED...HAS BEEN A WINDY DAY ACROSS THE CWA...WITH
THIS DISTURBANCE PUSHING THROUGH A STRONG COLD FRONT...AS OF 3 PM
HAS MADE ITS WAY THROUGH MOST OF OUR SC NEB COUNTIES.

AS MENTIONED IN THE UPDATE AFD...EARLIER THIS AFTERNOON THIS FRONT
WAS ACCOMPANIED BY SOME GUSTS NEAR/ABOVE 58 MPH TO OUR
NORTH...AND WENT WITH A HIGH WIND WARNING. SO FAR NO OBS HAVE
REPORTED GUSTS THAT HIGH /THOUGH ODX WAS CLOSE AT 54 MPH/...BUT
WILL KEEP THE WIND HEADLINES GOING AS IS...WITH THE HIGH WIND
WARNING EXP AT 6 AND THE WIND ADV TAKING OVER FROM THERE OR
CONTINUING ACROSS THE REST OF THE CWA THROUGH MIDNIGHT. THAT
INITIAL PUSH COULD STILL BRING SOME BRIEF SUSTAINED SPEEDS NEAR 40
AND GUSTS NEAR 55 MPH. MODELS STILL SHOWING THE POTENTIAL FOR
ANOTHER SURGE OF STRONG WINDS MOVING IN FROM THE NORTH...WITH THE
STRONGER PRESSURE RISES ACCOMPANYING THE PUSH OF COLDER AIR
LAGGING BEHIND THE FRONT. NOT ALL MODELS/GUIDANCE AGREE WITH HOW
STRONG THE WINDS WILL BE ACROSS OUR CWA. EVENING SHIFT WILL
MONITOR CLOSELY AND MAKE THE CALL CLOSER TO 6 PM WHETHER TO LET
THE HIGH WIND WARNING GO OR EXPAND IN TIME/AREA.

WILL KEEP CHANCE POPS GOING THROUGH THE REST OF THE AFTERNOON
HOURS AS THIS UPPER LEVEL DISTURBANCE CONTINUES TO SWING
THROUGH...WITH MENTION OF BOTH RAIN AND SNOW...AS PRECIP IS
STARTING OFF WITH TEMPS WELL ABOVE FREEZING...BUT THAT COLDER AIR
ISNT WASTING MUCH TIME MOVING SOUTH...SO CANT RULE OUT SOME SNOW.
NOT EXPECTING MUCH IN THE WAY OF ACCUMULATION EITHER AS LIQUID OR
SNOW. AFTER 00Z...MODELS SHOW PRECIP CHANCES DIMINISHING...AND
HAVE SPRINKLES/FLURRIES GOING IN THE FORECAST...BUT ITS NOT OUT OF
THE QUESTION SOME LINGERING POPS MAY NEED TO BE ADDED IF THIS
ONGOING ACTIVITY DOESNT SHIFT FAR ENOUGH SOUTH BY 00Z.

WINDS WILL REMAIN GUSTY THROUGH THE MAJORITY OF THE OVERNIGHT
HOURS...AS COLD AIR CONTINUES TO ADVECT IN FROM THE NORTH...AND
WHILE NOT AS STRONG AS LATE THIS AFTERNOON/EVENING...WILL STILL
SEE SOME PRESSURE RISES...AS THE CENTER OF THE SURFACE HIGH
REMAINS OFF TO THE NORTH. WILL ALSO START TO SEE DIMINISHING SKY
COVER THIS EVENING...ESP ACROSS THE NORTHEASTERN HALF...WHICH WILL
HELP TEMPS FALL OFF OVERNIGHT. BECAUSE WINDS NEVER COMPLETELY
TAPER OFF...CONCERN REMAINS WITH THE COMBO OF COLDER AIR WITH
THOSE TEMPS. CONTINUED THE WIND CHILL ADV...AND IN COLLAB WITH
NEIGHBORS DECIDED TO ADD THE REST OF SC NEB TO THE HEADLINE. THOSE
FAR SOUTHERN COUNTIES WILL BE MARGINAL...BUT IF TEMPS FALL OFF
MORE THAN CURRENTLY FORECAST WIND CHILL VALUES WOULD BE MORE
SOLIDLY NEAR 20 DEG BELOW ZERO.

THE FORECAST FOR MONDAY REMAINS DRY...THOUGH THE REGION REMAINS
UNDER BROAD TROUGHING ASSOCIATED WITH THAT HUDSON BAY LOW PRESSURE
SYSTEM...ANY PRECIP CHANCES LOOK TO REMAIN OFF TO THE WEST OF THE
CWA. IT WILL BE A COLD DAY COMPARED TO THE 50S /AND EVEN A FEW LOW
60S/ WE ARE SEEING TODAY...BUT...THE WINDS WILL BE MORE
PLEASANT. THAT SURFACE HIGH PRESSURE AND COLDER AIRMASS SETTLE
FURTHER INTO THE PLAINS...RESULTING IN DIMINISHING NORTH/NORTHWEST
WINDS THROUGH THE DAY. MADE ONLY MINOR ADJUSTMENTS TO HIGHS FOR
TOMORROW...WITH HIGHS IN THE LOWER/MID TEENS IN THE NORTHEAST TO
LOWER 20S IN THE SOUTHWEST.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 404 PM CST SUN JAN 26 2014

THE PERSISTENT PATTERN OF NORTHWESTERLY FLOW ACROSS THE LOCAL AREA
APPEARS TO BE COMING TO AN END TOWARDS MID WEEK AS THE RIDGE OF
HIGH PRESSURE ACROSS THE WEST COAST FLATTENS AND THE OVERALL FLOW
ALOFT BECOMES MORE ZONAL. THIS WILL EVENTUALLY ALLOW FOR MULTIPLE
DISTURBANCES TO TRACK ACROSS THE CENTRAL PLAINS...WITH CHANCES FOR
SOME MEASURABLE PRECIPITATION RETURNING TO THE FORECAST STARTING
LATER THIS WEEK.

STARTING OFF MONDAY NIGHT...EXPECT THE SURFACE RIDGE BEHIND
TONIGHTS COLD FRONT TO BE SETTLED ACROSS EASTERN NEBRASKA
ALLOWING FOR LIGHT WINDS ACROSS THE LOCAL AREA. WITH THESE LIGHT
WINDS...A VERY COLD AIRMASS IN PLACE AND MAINLY CLOUD FREE
SKIES...EXPECT TEMPERATURES TO RAPIDLY PLUMMET AFTER SUNSET. AS A
RESULT...EXPECT OVERNIGHT LOW TEMPERATURES TO DROP WELL BELOW ZERO
IN SPOTS...WITH ONLY THE LACK OF SNOW COVER PREVENTING A FURTHER
DETERIORATION IN TEMPERATURES. WITH THE SURFACE RIDGE THEN
SETTLING FURTHER SOUTHEAST DURING THE DAY TUESDAY...EXPECT
TEMPERATURES TO REMAIN UNSEASONABLY COLD THROUGH WEDNESDAY
MORNING...WHEN THE LOW LEVEL FLOW BEGINS TO SHIFT AND BECOME
SOUTHWESTERLY AHEAD OF THE NEXT COLD FRONT EXPECTED WEDNESDAY
NIGHT OR THURSDAY.

WITH THIS SOUTHWESTERLY DOWNSLOPE FLOW EXPECTED ON WEDNESDAY ALONG
WITH MAINLY CLOUD FREE SKIES AND LACK OF SNOW COVER...WENT AHEAD
AND INCREASED HIGH TEMPERATURES SEVERAL DEGREES ACROSS THE LOCAL
AREA FOR WEDNESDAY AFTERNOON. IN ADDITION...WITH THE INCREASING
LOW LEVEL FLOW AND RELATIVE HUMIDITIES FORECAST TO DROP NEAR OR
BELOW 25 PERCENT ACROSS MUCH OF THE LOCAL AREA DURING THE
AFTERNOON HOURS...COULD SEE NEAR CRITICAL FIRE WEATHER CONDITIONS
REALIZED BY AFTERNOON...AND DECIDED TO PLACE A MENTION OF THIS
POTENTIAL IN AFTERNOON HWO.

WHILE THE UPPER LEVEL FLOW WILL BEGIN TO BECOME MORE ZONAL BEHIND
WEDNESDAY NIGHTS FRONT...COLD AIR WILL BE IN PLACE AND EXPECT NEAR
TO BELOW NORMAL TEMPERATURES TO THEN PERSIST THROUGH THE END OF
THE WEEK. THUS...ANY SYSTEMS THAT ARE ABLE TO PRODUCE SOME LIGHT
PRECIPITATION ACROSS THE LOCAL AREA SHOULD RESULT IN LIGHT
SNOW...BUT AT THIS TIME...NO SIGNIFICANT ACCUMULATIONS ARE
EXPECTED. THAT SAID...SMALL CHANCES DO EXIST BEGINNING LATE
WEDNESDAY NIGHT ACROSS THE NORTH WITH THE PASSING FRONTAL
BOUNDARY...BUT BEYOND WEDNESDAY NIGHT...TIMING IS MUCH MORE
UNCERTAIN DUE TO THE FAST MOVING UPPER FLOW AND EVOLVING
DEVELOPMENT OF EMBEDDED SYSTEMS...AND CONSEQUENTLY KEPT ONLY
MINIMAL CHANCES FOR ACCUMULATING PRECIPITATION IN THE EXTENDED
FORECAST FOR THE TIME BEING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1131 AM CST SUN JAN 26 2014

PRIMARY FORECAST CONCERN FOR THIS TAF PERIOD LIES WITH WINDS. AN
UPPER LEVEL DISTURBANCE PASSING TO THE N/NE OF THE CWA WILL BE
PUSHING A STRONG COLD FRONT THROUGH THE REGION THIS
AFTERNOON...USHERING IN GUSTY NWRLY WINDS. SUSTAINED SPEEDS OF 30
TO NEAR 40 MPH ARE EXPECTED...AS ARE GUSTS NEAR/OVER 50 MPH.
BECAUSE IT WILL TAKE A WHILE FOR THE SURFACE HIGH BEHIND THE FRONT
TO SETTLE IN...GUSTY WINDS /THOUGH NOT AS HIGH AS THIS AFTERNOON
AND EVENING/ WILL LINGER EVEN AFTER MIDNIGHT. NEAR/AFTER SUNRISE
TOMORROW...SPEEDS CLOSER TO 15 MPH ARE EXPECTED. DECIDED TO INSERT
A MENTION OF SOME LIGHT SNOW LATE THIS AFTERNOON WITH THE PASSAGE
OF THE FRONT AND INITIAL SURGE OF COLDER AIR. LEFT AS A TEMPO AT
THIS POINT AS MODELS NOT IN THE BEST OF AGREEMENT WITH WHETHER THE
TERMINAL WOULD BE AFFECTED...AND WILL MONITOR TRENDS AS THE
AFTERNOON PASSES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ060>064-072>077-
     082>087.

     WIND CHILL ADVISORY FROM 2 AM TO 10 AM CST MONDAY FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

     HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR NEZ039>041-
     046>049.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ039>041-046>049.

KS...WIND ADVISORY UNTIL 2 AM CST MONDAY FOR KSZ005>007-017>019.

&&

SHORT TERM...ADO
LONG TERM...SAR
AVIATION...ADO
Hazardous weather outlook, Jan 26, 4:03 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
403 PM CST SUN JAN 26 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
403 PM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON ACROSS PORTIONS
OF THE OUTLOOK AREA...MAINLY ALONG AND NORTH OF A LINE FROM
LITCHFIELD TO OSCEOLA NEBRASKA. A WIND ADVISORY IS ALSO IN EFFECT
ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON INTO TONIGHT. PLEASE
REFER TO THE LATEST HIGH WIND WARNING AND WIND ADVISORY PRODUCTS
FOR ADDITIONAL INFORMATION.

ALSO TONIGHT...A WIND CHILL ADVISORY IS IN EFFECT ACROSS SOUTH
CENTRAL NEBRASKA. PLEASE REFER TO THE LATEST WIND CHILL ADVISORY
PRODUCT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY MORNING...A WIND CHILL ADVISORY REMAINS IN EFFECT ACROSS
SOUTH CENTRAL NEBRASKA.

THE COMBINATION OF GUSTY SOUTHWESTERLY WINDS AND LOW RELATIVE
HUMIDITIES WILL RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS
BEING REALIZED ACROSS MUCH OF THE LOCAL AREA WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jan 26, 3:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
328 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     NON-TSTM WND GST GRAND ISLAND AIRPORT    40.97N 98.32W
01/26/2014  M55 MPH          HALL               NE   ASOS

&&

ODER
Local storm report, Jan 26, 3:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST AURORA                  40.87N 98.00W
01/26/2014  M52 MPH          HAMILTON           NE   911 CALL CENTER

            SUSTAINED WIND SPEED OF 44 MPH WAS RECORDED.

&&

HEINLEIN
Local storm report, Jan 26, 3:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
341 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST AURORA                  40.87N 98.00W
01/26/2014  M52.00 MPH       HAMILTON           NE   AWOS

            SUSTAINED WIND SPEED OF 44 MPH WAS RECORDED.

&&

HEINLEIN
Local storm report, Jan 26, 3:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
344 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND GST AURORA AIRPORT          40.89N 97.99W
01/26/2014  M52.00 MPH       HAMILTON           NE   AWOS

            SUSTAINED WIND SPEED OF 44 MPH WAS RECORDED.

&&

HEINLEIN
Local storm report, Jan 26, 4:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
416 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     NON-TSTM WND GST HASTINGS AIRPORT        40.60N 98.43W
01/26/2014  M55 MPH          ADAMS              NE   ASOS

&&

ODER
Local storm report, Jan 26, 4:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
418 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     NON-TSTM WND GST 6 S GLENVIL             40.42N 98.25W
01/26/2014  M54 MPH          CLAY               NE   MESONET

&&

HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mitchell

When
January 26, 5:00 PM CST
Where
Mitchell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Peak gust was measured by the AWOS at the Beloit Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491168.